I am so sorry to hear of your Dad's passing and even sorrier that your Dad was not treated in life. Primary Addison's is basically an auto-immune disease of the adrenal glands (tiny glands above the kidneys) that control sodium and potassium. Secondary form is a tumor on the pituitary. Usually one has low blood pressure and gets tan (think JFK) . It is treated by taking replacement corticosteroids like hydrocortisone and in some cases, florinef and if needed, DHEA and salt tablets.
It is something that people can live with for many years. As for genetic - some cases are auto-immune and auto-immune diseases tend to run in families. If your dad had the pituitary form, then it is less likely.
It is often diagnosed, sadly, when one has what is called an "addison's crisis" which is a life-threatening time when during illness or stress sodium drops and potassium spikes. If not treated promptly, one can die. Those of us with adrenal issues usually have to have a medic alert bracelet and carry an emergency supply of medications including a shot to take if we cannot take pills.
I hope this helped. If you have any more questions. Please let me know. I had my adrenals removed and I know it can be scary.
My hemotologist wanted me to be blood tested for Addison's Disease. I am a 78 year old female and I had a seizure and was 2 weeks in the hospital for it. My sodium was extremely low and glucose a bit high. >>>>>>>> Now, lately, I have developed exzema on inner part of left elbow. However, I seem to itch everywhere all the time especially when I lie down. What the hell is it? I plan on seeing a dermatologist soon. But, today, out in the cold made my palm side of hands so red and swollen and began to itch like crazy and scratching seemed to make it worse. Running hands under hot water helped it. Cold air always seems to bring it on. any theory or comments
I am not a doctor, but I do believe the skin condition and the addison's are separate. Addison's is related to the low sodium you had. Usually it is low sodium and high potassium - I have not heard of high glucose but then again, I am not a doctor.
Addison's is typically auto-immune and it could be that the skin disease is too - once you have one auto-immune condition, others are more likely. Are you being treated for the Addison's - on replacements, have an emergency kit, medic alert bracelet etc?
As for the skin, I would see a doctor sooner rather than later and just from my own experience, I would consult a pharmacist for a heavy cream in the mean time for the rash and wear some gloves to keep your hands warm. Have you heard of Reynaud's Syndrome? It sounds like you may have something like that as well.
I have had Addison's for over ten years now, and that question always comes up. Nobody seems to know the answer because Addison's is rarely seen, then to have it twice in one family, even more rare. My father's brother had Addison's, and I am the second one in the family. I never got to ask him any questions, because he passed away a few years before I was diagnosed. I was the classic case with dark skin, gums turning black, craving salt non-stop, and just ready to pass out all the time from low blood pressure. Addison's is just part of my everyday life, but now that I have two children, I will always make them aware of the initial symptoms, just in case it does run in families.
The dark color - the tanning comes from the hormone ACTH. The high levels cause the tanning as the ACTH molecule - part of it is similar to melanin so the body darkens just like it has too much sun.
The way to get lighter it to be treated to an extent that your ACTH reduces. I would also make sure you get tested correctly - ACTH is a very fussy test so make sure they put the tube (preferably chilled) in the centrifuge immediately and not in the bin as ACTH degrades in minutes once drawn so results can look lower just from lousy lab handling.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.